image

Last night following a disturbing nightmare, my brain erupted, not literally, I feel certain that would have been catastrophic, but with an internal electrical storm that danced back and forth between my ears. ZZZT! ZZZT! complete with flashes of light on the inside of my eyelids. I had the feeling I was surrounded by a crowd of voices, but opening my eyes proved the room empty except for my sleeping husband and two dogs…obviously, my personal thunderstorm wasn’t nearly as disruptive to them as it was to me. I got out of bed and found walking made the sensation more extreme, but I managed to make it to the living room where I grabbed, not the phone to dial 9-1-1, but my Ipad where I proceeded, thunderstorm still raging, to Google “Brain Zaps”…Go figure, the first entry and those following assured me I was not alone but was going through
withdrawal.

Since 2005 I have been taking the prescription antidepressant Lexapro (escitalopram). During 2004-2005 I lost my dearest friend to Colon Cancer, my dear mother-in-law, Dorothy to late stage Alzheimer’s and my closest support system, the church Terry and I were serving. The congregation leaders decided it was time for our 13 year adventure with them to end. For months before the actual conclusion of our ministry there, I overheard whispered conversations and endured increasing alienation of my husband and myself as the church began the painful process of divorcing us. While I had a satisfying career, I could not battle my increased anxiety and depression, so my physician started me on Lexapro.

So at ten years of usage, having come through a number of crises and feeling as a retired person with friends and family support, I needed to discontinue Lexapro. He agreed and told me to stop. He probably thought a reasonably bright person would know to taper off…I mean it says that in the medication literature, obviously MOI! is not too bright, because I stopped “cold turkey” two weeks ago. Guess it took that long to interrupt the seratonin balance in my brain and take me on my electrical brain excursion.

All depression drugs can potentially lead to withdrawal symptoms. In fact, antidepressant labels often warn that stopping the medication too quickly may lead to bothersome symptoms. However, withdrawal symptoms are more likely with antidepressants that stay in your body for a shorter period of time, especially those that affect both serotonin and norepinephrine, such as Effexor (venlafaxine) and Cymbalta (duloxetine). Other short-acting medications that affect mainly serotonin include:

Celexa (citalopram)
Lexapro (escitalopram)
Paxil (paroxetine)
Zoloft (sertraline)
Withdrawal is less common with medications that take longer for the body to clear, such as Prozac (fluoxetine). However, longer-acting antidepressants may still cause withdrawal symptoms.

Needless to say, I did not get much sleep last night and unfortunately, managed to wake Terry way to early also. After more research, I realized that I needed to take a Lexapro and then split the 10mg tablets in half and TAPER OFF. I am not giving up on eliminating this drug from my life, but I am going to try to be smart about it.

So whatever medications you are on be sure you know not only the side effects while taking them, but learn how to stop them if you need to and what if ANY side effects there are with withdrawal.

I am thankful to have such a wonderful husband and thankful to God that He continues to guide me and love me even when I am STUPID! Especially, when I am stupid.

Advertisements